Journal of Symbolic Logic

The Baire Category Theorem and Cardinals of Countable Cofinality

Arnold W. Miller

Full-text is available via JSTOR, for JSTOR subscribers. Go to this article in JSTOR.


Let $\kappa_B$ be the least cardinal for which the Baire category theorem fails for the real line $\mathbf{R}$. Thus $\kappa_B$ is the least $\kappa$ such that the real line can be covered by $\kappa$ many nowhere dense sets. It is shown that $\kappa_B$ cannot have countable cofinality. On the other hand it is consistent that the corresponding cardinal for $2^{\omega_1}$ be $\aleph_\omega$. Similar questions are considered for the ideal of measure zero sets, other $\omega_1$ saturated ideals, and the ideal of zero-dimensional subsets of $\mathbf{R}^{\omega_1}$.

Article information

J. Symbolic Logic, Volume 47, Issue 2 (1982), 275-288.

First available in Project Euclid: 6 July 2007

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier



Miller, Arnold W. The Baire Category Theorem and Cardinals of Countable Cofinality. J. Symbolic Logic 47 (1982), no. 2, 275--288.

Export citation